Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 85, NWS Grand Rapids, MI

July 28, 2000Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 28, 2000, 3:46 PM EDT for Jackson County, Michigan. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2000, 3:46 PM EDT (19:46 UTC)
Expired
Jul 28, 2000, 4:45 PM EDT
In force
59 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Jackson County, MI

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:04 PM EDTThunderstorm Wind 53 EParma, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

355 
WUUS53 KGRR 281947
SVRGRR
MIC075-282045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
346 PM EDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 445 PM EDT

* AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF PARMA...OR ABOUT 6 MILES
  EAST OF ALBION...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   RIVES JUNCTION AROUND 415 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

MJS/MWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:55 PM EDT, 51 minutes earlier.

Area forecast discussion, Jul 28, 2:55 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
255 PM EDT FRI JUL 28 2000

...SCATTERED SHOWERS AND THUNDERSTORMS THROUGH SUNDAY...

SECONDARY SPEED MAX DIVING OVER THE FRONT SIDE OF THE UPPER RIDGE
OVER THE WESTERN U. S.   THIS WILL FORCE THE SFC SYSTEM TO REDEVELOP
TO THE SOUTHWEST WITH TIME.  BY SATURDAY MORNING THE SFC T0 850 MB
CENTER OF CIRCULATION WILL BE OVER SRN IL.  THAT WILL PUT SW
MICHIGAN IN DEEP EASTERLY WINDS... OR THE COLD CONVEYOR BELT AREA OF
THE SYSTEM.  THAT BEING THE CASE... THERE WILL BE MORE LAYERED CLDS
AROUND SATURDAY AND SUNDAY THAN THURSDAY AND FRIDAY... SO LESS CHANCE FOR
STRONG THUNDERSTORMS.  EVEN SO... THERE WILL BE SOME SUN AND
INSTABILITY WITH WRAP-AROUND MOISTURE TOO. A SORT OF DEFORMATION
ZONE AIDED PRECIPITATION AREA.  SCATTERED SHWRS/TSTMS WILL FIT THIS
BEST. REDEVELOPED SYSTEM WILL MOVE NE SAT NIGHT AND SUNDAY AND MOST
LIKELY WILL EFFECT THE EASTERN PARTS OF THE CWA MORE THAN THE
WESTERN SECTIONS... SO WILL HAVE LIKELY POP SAT NIGHT / SUNDAY
SOUTHEASTERN CWA FOR THOSE TIMES.  ETA/AVN LOOKS BEST WITH NGM TO
FAR SOUTHWEST OVER TIME.

CURRENT AREA OF STRONG CONVECTION FROM W OF LAN TO AZO WILL MOVE
EAST ASSOCIATED WITH QUASI-OCCLUDED FRONT FORCING. AFTER THAT IS
THOUGH ONLY EXPECT SCT SHWRS REST OF EVENING. SOME FOG LIKELY
OVERNIGHT DUE TO LIGHT WINDS AND CONSIDERABLE MOISTURE AROUND FROM
DAYTIME CONVECTION. LOWS MOSTLY IN MID 60S AND HIGHS 75 TO 80 SOUTH
MID 70S NORTH.

ZONES BY 400 PM.

EXTENDED FORECAST DISCUSSION

CUTOFF UPPER LOW WILL BE THE MAIN PLAYER DURING THE EXTENDED
PERIOD... AS IT DRIFTS VERY SLOWLY S OR SW WHILE SLOWLY
WEAKENING OVER TIME. THE MODELS ARE IN FAIR AGREEMENT IN SINKING
THIS FEATURE SLOWLY SOUTH THEN SHEARING IT OUT SOME AS IT TRIES TO
RETROGRADE A BIT BACK TO THE SOUTHWEST. STRONGER UPPER LOW WILL MOVE
EAST THROUGH CENTRAL CANADA. A VERY WEAK SURFACE TROUGH ALSO LINGERS
NEARBY TO OUR SOUTH THROUGH MOST OF THE PERIOD. THE AIRMASS OVER
OUR AREA LOOKS LIKE IT WILL REMAIN FAIRLY STICKY WITH DEWPOINTS IN
THE 60S AT LEAST THROUGH TUESDAY. SO WILL KEEP CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS IN MONDAY AND TUESDAY...BUT DRY
THINGS OUT A BIT BY WEDNESDAY.

.GRR...NONE.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:30 PM EDTSevere Thunderstorm WarningGRRIsabella30 min
Jul 28, 12:34 PM EDTSevere Thunderstorm WarningGRRKalamazoo56 min
Jul 28, 12:57 PM EDTSevere Thunderstorm WarningGRRBarry, Kent63 min
Jul 28, 1:10 PM EDTSevere Thunderstorm WarningGRRMuskegon, Newaygo50 min
Jul 28, 1:27 PM EDTSevere Thunderstorm WarningGRREaton, Ionia48 min
Jul 28, 2:08 PM EDTSevere Thunderstorm WarningGRRKalamazoo67 min
Jul 28, 2:13 PM EDTSevere Thunderstorm WarningGRREaton, Ionia32 min
Jul 28, 2:19 PM EDTSevere Thunderstorm WarningGRRMontcalm56 min
Jul 28, 4:43 PM EDTSevere Thunderstorm WarningGRRJackson32 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.